SANBS warns “Bluetooth” nyaope addicts of the dangers of mixing different blood types

Image: Screen grab

Image: Screen grab



By Aphiwe Boyce

The South African National Blood Service (SANBS) warns the public that mixing incompatible blood types can be fatal.

This follows the picture of “Bluetooth nyaope” which went viral on social media platforms last week, showing nyaope users opting to share the high of the substance through blood transfusion.

The SANBS released a statement today that has highlighted the serious dangers involved in the practice where addicts share the high caused by the drug without spending more money on it. Nyaope is a mixture of different substances, including heroin, marijuana, rat poison and anti-retroviral drugs used to treat HIV patients.

SANBS Medical Director, Doctor Jackie Thomson says the risk of transmitting a blood-borne virus or pathogen is greatly increased when passing infected blood from one person directly into the vein of another.  She says  this is particularly a risk in South Africa, which has one of the highest HIV infection rates in the world.

Dr Thomson says mixing incompatible blood types can be fatal.  “Checks and tests needed to establish blood types are obviously not available to members of the public, including injecting drug users.”

“This can cause different reactions including an attack on the immune system and severe blood clotting resulting in various emergencies including shock, jaundice, collapse of the circulatory system, organ failure and death.” She called on the health and social service providers to urgently find ways to help injecting drug users in order to improve their safety and to protect the broader public.

Last week, DRUM visited Soshanguve and Mabopane in Tshwane where we found numerous groups of addicts around Soshanguve Plaza taking pleasure in transfusing blood without any interference from law enforcement or community members who simply walked pass them.